Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 210, NWS Albuquerque, NM

August 12, 2004Guadalupe County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 12, 2004, 11:22 PM MDT for Guadalupe County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 11:22 PM MDT (05:22 UTC)
Expired
Aug 13, 2004, 12:00 AM MDT
In force
38 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Guadalupe County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 5.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3557 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 130522
SVRABQ
NMC019-130600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1122 PM MDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GUADALUPE COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL MIDNIGHT MDT

* AT 1118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF SANTA ROSA...MOVING SOUTH
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  7 MILES WEST OF SANTA ROSA AT 1135 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3508 10470 3506 10492 3468 10493 3470 10463
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 8:47 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 12, 8:47 PM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
847 PM MDT THU AUG 12 2004

.UPDATE...DELETED MENTION OF WATCH AS IT WAS ALLOWED TO EXPIRE AT
800 AM. A FEW THUNDERSTORMS COULD BECOME SEVERE LATE THIS EVENING IN
SOUTHEAST LINCOLN AND CHAVES COUNTIES. MOST OF THE ACTIVITY SHOULD
STAY BELOW SEVERE LIMITS WITH HEAVY RAIN AND SMALL HAIL.

.PREV DISCUSSION...300 PM MDT THU AUG 12 2004 PASSING SHORTWAVES AND
JET STREAKS IN NORTHWEST FLOW ALOFT WILL WORK WITH MOIST EAST TO
SOUTHEAST FLOW AT LOWER LEVELS TO PUT CENTRAL AND EASTERN AREAS AT
RISK FOR SEVERE THUNDERSTORMS DURING THE AFTERNOONS AND EVENINGS
THROUGH SATURDAY. A FEW STRONG STORMS COULD ALSO DEVELOP IN THE RIO
GRANDE VALLEY...IF STEERING FLOW AROUND ARIZONA/S 500 MB RIDGE
ORIENTS PROPERLY TO SEND JEMEZ THUNDERSTORMS SOUTHWARD ALONG THE
RIVER. THIS SCENARIO FAVORS THE DEVELOPMENT OF NIGHT TIME PRESSURE
GRADIENTS THAT WILL WORK WITH THUNDERSTORM OUTFLOWS FROM STORMS ON
THE EASTERN PLAINS TO DEVELOP EAST WINDS BELOW CANYONS OPENING INTO
THE RIO GRANDE VALLEY TONIGHT...FRIDAY NIGHT AND SATURDAY NIGHT.
TONIGHT AND FRIDAY NIGHT/S EAST WINDS LOOK THE STRONGEST AT SPEEDS
FROM 25 TO 35 MPH.

DURING THE WEEKEND...SHORTWAVES FROM THE WEST WILL WEAKEN THE RIDGE
AND USE AMPLE LOW LEVEL MOISTURE TO KEEP CONVECTION ACTIVE
AREAWIDE DURING AFTERNOONS AND THROUGHOUT MUCH OF EACH NIGHT.
FORTUNATELY...THE POLAR JET STREAM WILL SHIFT TO THE EAST BY
SUNDAY...DECREASING THE SHEAR MOSTLY RESPONSIBLE FOR THE RECENT
UPTICK IN SEVERE WEATHER.

THE FIRST HALF OF NEXT WEEK WILL BRING WEAK WESTERLY FLOW AND THE
DEVELOPMENT OF A SURFACE LEE TROUGH THAT WILL GRADUALLY DECREASE
MOISTURE AREAWIDE. HOWEVER...MINOR PERTURBATIONS IN THE FLOW WILL
CONTINUE TO DEVELOP MAINLY ISOLATED LATE DAY CONVECTION MOST AREAS.
LATE WEDNESDAY...MODELS INDICATE THE RIDGE WILL REBUILD OVER
ARIZONA. THIS WILL ALLOW NORTHWEST FLOW ALOFT TO REDEVELOP AND
SHOULD NUDGE ANOTHER BACK DOOR COLD FRONT THROUGH THE AREA...WHICH
MAY LEAD TO ANOTHER UPTICK IN THUNDERSTORM ACTIVITY DURING THE MID
TO LATER HALF OF NEXT WEEK. DLC

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

23
Hazardous weather outlook, Aug 12, 10:47 AM MDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1047 AM MDT THU AUG 12 2004

UPDATED DAY ONE AND SPOTTER INFORMATION STATEMENT

NMZ001>021-131200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
1047 AM MDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE RIO GRANDE
VALLEY EASTWARD TO NEW MEXICO/S EASTERN BORDER THIS AFTERNOON AND
THIS EVENING. HAIL TO AROUND ONE INCH IN DIAMETER AND WIND GUSTS TO
60 MPH ARE POSSIBLE IN THE STRONGEST STORMS.
FURTHERMORE...TORRENTIAL RAIN COULD CAUSE ISOLATED FLASH FLOODING
AND ISOLATED TORNADOES MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND
EASTERN NEW MEXICO FRIDAY AND SATURDAY AFTERNOON AND EVENING. LARGE
HAIL AND DAMAGING WINDS ARE POSSIBLE ALONG WITH ISOLATED FLASH
FLOODING AND AN ISOLATED TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY BETWEEN 300 PM AND MIDNIGHT
IN THE FOLLOWING COUNTIES...RIO ARRIBA...SANTA
FE...SANDOVAL...BERNALILLO...VALENCIA...SOCORRO...TAOS...
COLFAX...UNION...MORA...HARDING...SAN MIGUEL...QUAY...TORRANCE...
GUADALUPE...DE BACA...CURRY... ROOSEVELT...LINCOLN AND CHAVES.

44

In the hours before

Local storm report, Aug 12, 6:30 PM MDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
630 PM MDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             1 W SANTA ROSA          34.94N 104.69W
08/12/2004  1.00 INCH        GUADALUPE          NM   LAW ENFORCEMENT

&&

44
Local storm report, Aug 12, 6:56 PM MDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
656 PM MDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             RIBERA                  35.37N 105.45W
08/12/2004  0.75 INCH        SAN MIGUEL         NM   PUBLIC

&&

44
Special weather statement, Aug 12, 7:45 PM MDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
745 PM MDT THU AUG 12 2004

NMZ016-017-019-130300-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CHAVES COUNTY PLAINS-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
745 PM MDT THU AUG 12 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 8 PM TONIGHT FOR
PARTS OF SOUTHEAST NEW MEXICO INCLUDING LINCOLN AND CHAVES
COUNTIES...

AN INTENSE AND DANGEROUS THUNDERSTORM CONTINUES TO MOVE SOUTH
THROUGH EASTERN LINCOLN COUNTY WHERE FLASH FLOOD AND TORNADO
WARNINGS HAVE BEEN POSTED.

OTHER STORMS WILL BE DEVELOPING OVER CHAVES COUNTY AND APPROACHING
ROSWELL FROM THE NORTH BETWEEN 745 PM AND 9 PM. STRONG OUTFLOW
WINDS ARE EXPECTED ACROSS MUCH OF CENTRAL AND WESTERN CHAVES COUNTY
SO REMAIN ALERT TO GUSTY WINDS OF 35-40 MPH ARRIVING OVER ROSWELL
WELL BEFORE ANY THUNDERSTORMS MOVE THROUGH THE CITY AND PASS SOUTH.

REMAIN ALERT TO RAPID INTENSIFICATION OF THUNDERSTORMS WHICH MAY
BRING DAMAGING WINDS OR LARGE HAIL INTO THE ROSWELL AND SOUTHEAST
LINCOLN COUNTY AREA BEFORE 9 PM.

KH
Local storm report, Aug 12, 8:17 PM MDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
817 PM MDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             3 NW ARABELA            33.62N 105.21W
08/12/2004  1.50 INCH        LINCOLN            NM   PUBLIC

&&

44
Special weather statement, Aug 12, 8:20 PM MDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
820 PM MDT THU AUG 12 2004

NMZ004>007-011>013-016>021-130330-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-NORTHEAST HIGHLANDS-
QUAY COUNTY-ROOSEVELT COUNTY-SANGRE DE CRISTO MOUNTAINS-
820 PM MDT THU AUG 12 2004

...SEVERE THUNDERSTORM WATCH FOR EASTERN AND CENTRAL NEW MEXICO
EXPIRED AT 8 PM...

...ONLY LOCALIZED STRONG THUNDERSTORMS EXPECTED NEAR ROSWELL THROUGH
10 PM...

SEVERAL STRONG THUNDERSTORMS WILL CONTINUE OVER EASTERN LINCOLN AND
CENTRAL CHAVES COUNTIES DURING MID EVENING. CONDITIONS FOR SEVERE
STORMS OVER THE REMAINDER OF EASTERN AND CENTRAL NEW MEXICO HAVE
WANED SO THE SEVERE THUNDERSTORM WATCH WAS ALLOWED TO EXPIRE AT 8
PM.

OTHER AREAS OF LIGHT TO MODERATE RAIN WILL CONTINUE OVER EASTERN
NEW MEXICO MAINLY BETWEEN CLAYTON AND TUCUMCARI DURING MID EVENING.
ISOLATED LIGHTNING FLASHES WILL BE SEEN OVER GUADALUPE AND DE BACA
COUNTIES THROUGH 9 PM. SEVERAL STRONG STORMS WILL BE LOCATED OVER
TEXAS EAST OF CLOVIS AND PORTALES.

KH
Special weather statement, Aug 12, 8:40 PM MDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
840 PM MDT THU AUG 12 2004

NMZ019-130345-
CHAVES COUNTY PLAINS-
840 PM MDT THU AUG 12 2004

...A PERIOD OF HEAVY RAIN IS EXPECTED FOR ROSWELL AND AREAS OF SOUTH
CENTRAL CHAVES COUNTY THROUGH 10 PM...

THUNDERSTORMS WITH HEAVY RAIN HAVE MIGRATED EASTWARD FROM LINCOLN
COUNTY AND WILL BE OVER ROSWELL AND SOUTH CENTRAL CHAVES COUNTY
WITH HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING BETWEEN 845 PM
AND 10 PM.

INTENSITY OF THE STORMS HAS DIMINISHED THE PAST HOUR AND THE FOCUS OF
WEATHER APPEARS TO BE SHIFTING FROM DAMAGING HAIL AND WIND TO
LOCALIZED HEAVY RAIN AND RAPID FILLING OF CITY STREETS AND DRAINAGE
SYSTEMS AROUND THE SOUTH CENTRAL CHAVES COUNTY AREA.

REMAIN ALERT TO ANY SUDDEN STORM CHANGE AND BE CAUTIOUS OF URBAN AND
SMALL STREAM FLOODING PROBLEMS DURING MID EVENING.

KH

KH

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:05 PM MDTSevere Thunderstorm WarningABQSan Miguel40 min
Aug 12, 6:07 PM MDTSevere Thunderstorm WarningABQLincoln38 min
Aug 12, 6:20 PM MDTTornado WarningABQLincoln25 min
Aug 12, 6:41 PM MDTSevere Thunderstorm WarningABQLincoln49 min
Aug 12, 6:43 PM MDTSevere Thunderstorm WarningABQGuadalupe47 min
Aug 12, 6:49 PM MDTTornado WarningABQLincoln41 min
Aug 12, 7:21 PM MDTFlash Flood WarningABQLincoln114 min
Aug 12, 7:30 PM MDTTornado WarningABQLincoln30 min
Aug 12, 8:01 PM MDTSevere Thunderstorm WarningABQLincoln29 min
Aug 12, 10:38 PM MDTSevere Thunderstorm WarningABQQuay37 min
Aug 12, 10:52 PM MDTSevere Thunderstorm WarningABQCurry38 min
Aug 13, 4:39 PM MDTSevere Thunderstorm WarningABQColfax51 min
Aug 13, 4:46 PM MDTSevere Thunderstorm WarningABQGuadalupe44 min
Aug 13, 4:49 PM MDTSevere Thunderstorm WarningABQSan Miguel56 min
Aug 13, 5:14 PM MDTSevere Thunderstorm WarningABQTorrance46 min
Aug 13, 5:47 PM MDTSevere Thunderstorm WarningABQBernalillo, Torrance43 min
Aug 13, 5:58 PM MDTSevere Thunderstorm WarningABQLincoln62 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.